Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Unique determination of periodic polyhedral structures by scattered electromagnetic fields II: The resonance case

Authors: Gang Bao, Hai Zhang and Jun Zou
Journal: Trans. Amer. Math. Soc. 366 (2014), 1333-1361
MSC (2010): Primary 35R30, 78A46
Published electronically: October 28, 2013
MathSciNet review: 3145733
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is concerned with the unique determination of a three-dimensional polyhedral bi-periodic diffraction grating by the scattered electromagnetic fields measured above the grating. It is shown that the uniqueness by any given incident field fails for seven simple classes of regular polyhedral gratings. Moreover, if a regular bi-periodic polyhedral grating is not uniquely identifiable by a given incident field, then it belongs to a non-empty class of the seven classes whose elements generate the same total field as the original grating when impinged upon by the same incident field. The new theory provides a complete answer to the unique determination of regular bi-periodic polyhedral gratings without any restrictions on Rayleigh frequencies, thus extending our early results (2011) which work under the assumption of no Rayleigh frequencies.

References [Enhancements On Off] (What's this?)

  • [1] Toufic Abboud and Jean-Claude Nédélec, Electromagnetic waves in an inhomogeneous medium, J. Math. Anal. Appl. 164 (1992), no. 1, 40-58. MR 1146575 (93a:78005),
  • [2] Giovanni Alessandrini and Luca Rondi, Determining a sound-soft polyhedral scatterer by a single far-field measurement, Proc. Amer. Math. Soc. 133 (2005), no. 6, 1685-1691 (electronic). MR 2120253 (2005i:35276),
  • [3] Habib Ammari, Théorèmes d'unicité pour un problème inverse dans une structure bipériodique, C. R. Acad. Sci. Paris Sér. I Math. 320 (1995), no. 7, 815-820 (French, with English and French summaries). MR 1326688 (96a:78007)
  • [4] Gang Bao, A uniqueness theorem for an inverse problem in periodic diffractive optics, Inverse Problems 10 (1994), no. 2, 335-340. MR 1269011 (95c:35263)
  • [5] Gang Bao, Variational approximation of Maxwell's equations in biperiodic structures, SIAM J. Appl. Math. 57 (1997), no. 2, 364-381. MR 1438758 (97m:65199),
  • [6] Mathematical modeling in optical science, Frontiers in Applied Mathematics, vol. 22, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2001. Edited by Gang Bao, Lawrence Cowsar and Wen Masters. MR 1831328 (2001m:78002)
  • [7] Gang Bao and David C. Dobson, On the scattering by a biperiodic structure, Proc. Amer. Math. Soc. 128 (2000), no. 9, 2715-2723. MR 1694448 (2000m:35051),
  • [8] Gang Bao and Avner Friedman, Inverse problems for scattering by periodic structures, Arch. Rational Mech. Anal. 132 (1995), no. 1, 49-72. MR 1360080 (96i:35131),
  • [9] Gang Bao, Hai Zhang, and Jun Zou, Unique determination of periodic polyhedral structures by scattered electromagnetic fields, Trans. Amer. Math. Soc. 363 (2011), no. 9, 4527-4551. MR 2806682,
  • [10] Gang Bao and Aihui Zhou, Analysis of finite dimensional approximations to a class of partial differential equations, Math. Methods Appl. Sci. 27 (2004), no. 17, 2055-2066. MR 2099817 (2005i:65085),
  • [11] Gang Bao and Zhengfang Zhou, An inverse problem for scattering by a doubly periodic structure, Trans. Amer. Math. Soc. 350 (1998), no. 10, 4089-4103. MR 1487607 (99b:78010),
  • [12] J. Cheng and M. Yamamoto, Uniqueness in an inverse scattering problem within non-trapping polygonal obstacles with at most two incoming waves, Inverse Problems 19 (2003), no. 6, 1361-1384. MR 2036535 (2004k:35394),
  • [13] David L. Colton and Rainer Kress, Integral equation methods in scattering theory, Pure and Applied Mathematics (New York), John Wiley & Sons Inc., New York, 1983. A Wiley-Interscience Publication. MR 700400 (85d:35001)
  • [14] David Colton and Rainer Kress, Inverse acoustic and electromagnetic scattering theory, 2nd ed., Applied Mathematical Sciences, vol. 93, Springer-Verlag, Berlin, 1998. MR 1635980 (99c:35181)
  • [15] David Dobson and Avner Friedman, The time-harmonic Maxwell equations in a doubly periodic structure, J. Math. Anal. Appl. 166 (1992), no. 2, 507-528. MR 1160941 (92m:78015),
  • [16] Johannes Elschner and Masahiro Yamamoto, Uniqueness in determining polygonal sound-hard obstacles with a single incoming wave, Inverse Problems 22 (2006), no. 1, 355-364. MR 2194199 (2006j:35240),
  • [17] J. Elschner, G. Schmidt, and M. Yamamoto, An inverse problem in periodic diffractive optics: global uniqueness with a single wavenumber, Inverse Problems 19 (2003), no. 3, 779-787. MR 1984889 (2005c:78018),
  • [18] J. Elschner, G. Schmidt, and M. Yamamoto, Global uniqueness in determining rectangular periodic structures by scattering data with a single wave number, J. Inverse Ill-Posed Probl. 11 (2003), no. 3, 235-244. MR 2001731 (2004i:78016),
  • [19] J. Elschner and M. Yamamoto, Uniqueness in determining polygonal periodic structures, Z. Anal. Anwend. 26 (2007), no. 2, 165-177. MR 2314159 (2008h:35367),
  • [20] Johannes Elschner and Guanghui Hu, Global uniqueness in determining polygonal periodic structures with a minimal number of incident plane waves, Inverse Problems 26 (2010), no. 11, 115002, 23. MR 2726170 (2012b:78020),
  • [21] F. Hettlich and A. Kirsch, Schiffer's theorem in inverse scattering theory for periodic structures, Inverse Problems 13 (1997), no. 2, 351-361. MR 1445923 (98d:35034),
  • [22] Thomas W. Hungerford, Algebra, Holt, Rinehart and Winston, Inc., New York, 1974. MR 0354211 (50 #6693)
  • [23] Andreas Kirsch and Rainer Kress, Uniqueness in inverse obstacle scattering, Inverse Problems 9 (1993), no. 2, 285-299. MR 1214288 (94e:35143)
  • [24] Hongyu Liu, Masahiro Yamamoto, and Jun Zou, Reflection principle for the Maxwell equations and its application to inverse electromagnetic scattering, Inverse Problems 23 (2007), no. 6, 2357-2366. MR 2441007 (2009g:78020),
  • [25] Hongyu Liu and Jun Zou, Uniqueness in an inverse acoustic obstacle scattering problem for both sound-hard and sound-soft polyhedral scatterers, Inverse Problems 22 (2006), no. 2, 515-524. MR 2216412 (2007b:35332),
  • [26] Electromagnetic theory of gratings, Topics in Current Physics, vol. 22, Springer-Verlag, Berlin, 1980. Edited by Roger Petit. MR 609533 (82a:78001)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35R30, 78A46

Retrieve articles in all journals with MSC (2010): 35R30, 78A46

Additional Information

Gang Bao
Affiliation: Department of Mathematics, Zhejiang University, Hangzhou 310027, People’s Republic of China – and – Department of Mathematics, Michigan State University, East Lansing, Michigan 48824-1027

Hai Zhang
Affiliation: Department of Mathematics, Michigan State University, East Lansing, Michigan 48824-1027

Jun Zou
Affiliation: Department of Mathematics, The Chinese University of Hong Kong, Shatin, N.T., Hong Kong, People’s Republic of China

Keywords: Inverse electromagnetic scattering, periodic diffraction grating, unique determination, dihedral group.
Received by editor(s): January 12, 2011
Received by editor(s) in revised form: November 11, 2011, and November 30, 2011
Published electronically: October 28, 2013
Additional Notes: The research of the first author was supported in part by the NSF grants DMS-0908325, DMS-0968360, and DMS-1211292 and the ONR grants N00014-09-1-0384 and N00014-12-1-0319, a key Project of the Major Research Plan of NSFC (No. 91130004), as well as a special grant from Zhejiang University.
The research of the second author was supported by DMS-0908325.
The research of the third author was substantially supported by Hong Kong RGC grants (Projects 404407 and 405110).
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society